Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2006, 8:14 AM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2006, 8:14 AM CDT (13:14 UTC)
- Expired
- Aug 27, 2006, 12:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 271318
FFWMAF
TXC043-243-377-271715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 AM CDT SUN AUG 27 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1215 PM CDT
* AT 810 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST HAVE
DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN CAPABLE OF
PRODUCING FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARFA
AND ALPINE.
OBSERVATIONS FROM MARFA INDICATE THAT OVER AN INCH AND A HALF OF
RAIN HAS FALLEN SINCE 700 AM. MARFA...ALPINE...AND RURAL AREAS ALONG
AND AROUND HIGHWAYS 17 AND 118 INCLUDING THE MANY SMALL ARROYOS IN
AREA MAY SEE LOCAL FLOODING AND FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3008 10433 3010 10376 3051 10323 3066 10343
3057 10378 3051 10396 3046 10423
$$2 follow-up statements
000
WGUS74 KMAF 271453
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT SUN AUG 27 2006
TXC043-243-377-271715-
BREWSTER-PRESIDIO-JEFF DAVIS-
942 AM CDT SUN AUG 27 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
SOUTHEASTERN JEFF DAVIS...NORTH CENTRAL PRESIDIO AND NORTHWESTERN
BREWSTER COUNTIES...
AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND STORMS PRODUCING MODERATE TO HEAVY RAIN OVER
THE WARNED AREA. MORNING RAINFALL REPORTS FROM THE AREA RANGE FROM
2.17 INCHES AT THE MARFA AIRPORT...TO 1.09 INCHES 7 MILES WEST OF
ALPINE...TO NEAR 1 INCH AROUND PARTS OF ALPINE. THE HEAVIEST RAIN
HAS FALLEN IN THE AREA BETWEEN HIGHWAY 17 IN JEFF DAVIS AND PRESIDIO
COUNTIES AND HIGHWAYS 90 AND 67 IN PRESIDIO AND BREWSTER COUNTIES.
THE POTENTIAL EXISTS FOR ADDITIONAL SHOWERS AND STORMS TO DEVELOP
SOUTHWEST AND MOVE NORTHEAST ACROSS AREAS THAT HAVE ALREADY RECEIVED
HEAVY RAIN THUS THE FLASH FLOODING AND FLOODING CONCERNS REMAIN HIGH.
FLASH FLOODING OF CREEKS AND STREAMS...COUNTY ROADS AND LOW WATER
CROSSINGS IS LIKELY WITHIN THIS AREA. DO NOT DRIVE ACROSS FLOODED
ROADS.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
LAT...LON 3008 10433 3010 10376 3051 10323 3066 10343
3057 10378 3051 10396 3046 10423
$$000
WGUS74 KMAF 271710
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1209 PM CDT SUN AUG 27 2006
TXC043-243-377-271719-
BREWSTER-PRESIDIO-JEFF DAVIS-
1209 PM CDT SUN AUG 27 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR
SOUTHEASTERN JEFF DAVIS...NORTH CENTRAL PRESIDIO AND NORTHWESTERN
BREWSTER COUNTIES...
AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS ACROSS THE AREA AND THAT THE HEAVY RAIN THAT
PROMPTED THE FLASH FLOOD WARNING HAD DISSIPATED. STORMS WITH HEAVY
RAIN WILL REMAIN POSSIBLE THIS AFTERNOON.
LAT...LON 3008 10433 3010 10376 3051 10323 3066 10343
3057 10378 3051 10396 3046 10423
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:51 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 27, 3:51 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 AM CDT SUN AUG 27 2006 .SHORT TERM... CURRENT WATER VAPOR IMAGERY INDICATES UPPER LEVEL MOISTURE AXIS STRETCHED ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST. THIS CORRESPONDS RATHER WELL TO WHERE THE BULK OF THE CONVECTION IS ATTM. ONGOING CONVECTION MAKES IT DIFFICULT TO DETERMINE THE EXACT LOCATION OF THE BOUNDARY THROUGH OUR AREA...HOWEVER...BELIEVE IT IS THROUGH ROUGHLY THE NORTHERN THIRD OF THE CWA. THE FRONT WILL REMAIN IN THE AREA THROUGH THE SHORT TERM PORTION OF THE FORECAST... WITH COOLER TEMPERATURES AND INCREASED PRECIPITATION CHANCES IN IT/S WAKE. THE FRONT AND THE UPPER LEVEL MOISTURE AXIS WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS THROUGHOUT THE DAY TODAY AND INTO THE EVENING. HAVE RAISED POPS TO AT LEAST CHANCE CATEGORY WITH LIKELY POPS STRETCHING FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE WESTERN LOW ROLLING PLAINS. CLOUD COVER AND RAINFALL WILL WORK TO LIMIT HEATING THROUGHOUT THE DAY SO HAVE LOWERED TEMPERATURES SOMEWHAT AS WELL. .LONG TERM... ABOVE NORMAL PRECIPITATION CHANCES AND TEMPERATURES RUNNING A BIT BELOW NORMAL CHARACTERIZE THE FORECAST THROUGH THE MIDDLE OF THE WEEK. A NUMBER OF INGREDIENTS COME INTO PLAY TO KEEP RAIN CHANCES HIGH THROUGH WEDNESDAY. FIRST OFF...A RIBBON OF DEEP LAYER MOISTURE ORIGINATING OFF THE PACIFIC COAST OF MEXICO WILL REMAIN OVER THE REGION WITH PRECIPITABLE WATER VALUES OF 3 TO 4 CM EXPECTED THROUGH WEDNESDAY. WEAK DISTURBANCES EMBEDDED WITHIN THIS MOIST FLOW ALONG WITH MODEST INSOLATION WILL MAINTAIN A MODESTLY UNSTABLE ENVIRONMENT. LASTLY...A QUASI-STATIONARY BOUNDARY WILL REMAIN ACROSS THE CWFA THROUGH WEDNESDAY AND ALONG WITH OROGRAPHY WILL PROVIDE SUFFICIENT FOCUSING MECHANISMS FOR CONVECTIVE DEVELOPMENT. WE EXPECT THE BEST CHANCES FOR RAIN WILL BE FROM THE PERMIAN BASIN SOUTH AND WEST TOWARD THE DAVIS AND GUADALUPE MOUNTAINS. RAINFALL AMOUNTS BETWEEN 3 AND 6 CM ARE POSSIBLE FROM MONDAY THROUGH AT LEAST WEDNESDAY (SEE HTTP://WWW.HPC.NCEP.NOAA.GOV/QPF/P120I00.GIF) OVER THESE AREAS... AND A FLASH FLOOD WATCH MAY BE ISSUED FOR PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AS EARLY AS LATER TODAY. RAIN CHANCES BEGIN TO TAPER OFF TOWARD THE END OF THE WORK WEEK AS UPPER HEIGHTS INCREASE AND THE BOUNDARY LOSES ITS DEFINITION. CONSEQUENTLY THE BEST CHANCES FOR RAIN IN THE LATTER HALF OF THE LONG RANGE PERIOD WILL REMAIN OVER WESTERN ZONES NEARER THE ELEVATED HEAT SOURCES. CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES BELOW NORMAL MONDAY THROUGH WEDNESDAY...THEN WE SHOULD SEE TEMPERATURES WARM BACK TO NEAR NORMAL BY FRIDAY. THE GFS BRINGS A COLD FRONT INTO THE SOUTHERN HIGH PLAINS NEXT WEEKEND... AND IF THIS SOLUTION IS INDICATED IN SUBSEQUENT MODEL RUNS AN INCREASE IN RAIN CHANCES AND A DECREASE IN TEMPERATURES MAY BE WARRANTED IN LATER FORECASTS. A BLEND OF THE GFS AND NAM MODELS WAS USED FOR WINDS AND DEWPOINTS THROUGH TUESDAY...THEN A BLEND OF THE GFS AND GFS MOS WAS USED THEREAFTER. SEE LITTLE REASON TO DISAGREE WITH A BLEND OF THE GFS AND GFS MOS SOLUTIONS FOR TEMPERATURES THROUGH NEXT WEEKEND. DID USE HPC QPF GUIDANCE AS A FIRST GUESS THROUGH TUESDAY... THEN WE BUMPED UP AMOUNTS OVER THE MOUNTAINS AND ALONG THE EXPECTED BOUNDARY POSITION OVER THE PERMIAN BASIN. POP ELEMENTS WERE THEN DRAWN TO FOLLOW THE HIGHEST QPF. LASTLY...LOCALLY HEAVY RAINFALL IS INDICATED IN THE WX ELEMENTS WHERE THE 12HR QPF EXCEEDS ABOUT 0.75 CM. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 93 69 83 66 / 60 60 60 50 CARLSBAD NM 89 69 85 65 / 40 40 70 50 DRYDEN TX 94 73 92 71 / 30 40 30 20 FORT STOCKTON TX 90 71 86 66 / 60 60 60 40 GUADALUPE PASS TX 83 65 80 59 / 40 40 60 60 HOBBS NM 90 68 82 64 / 40 50 60 50 MARFA TX 82 63 79 61 / 60 50 70 50 MIDLAND INTL AIRPORT TX 89 70 83 65 / 60 60 60 50 ODESSA TX 90 72 84 66 / 60 60 60 50 WINK TX 95 73 87 67 / 60 60 70 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 74/70
Hazardous weather outlook, Aug 27, 3:52 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 AM CDT SUN AUG 27 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 352 AM CDT SUN AUG 27 2006 /252 AM MDT SUN AUG 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE DAVIS MOUNTAINS NORTHEASTWARD INTO THE WESTERN LOW ROLLING PLAINS. RAINFALL RATES APPROACHING AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR MONDAY THROUGH WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR RAIN WILL STRETCH FROM THE GUADALUPE AND DAVIS MOUNTAINS NORTHEAST ACROSS THE PERMIAN BASIN. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THESE AREAS THROUGH WEDNESDAY... RESULTING IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS. IN ADDITION...FREQUENT LIGHTNING AND WIND GUSTS OVER 40 MPH WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:40 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 27, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Aug 27, 5:28 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Aug 27, 6:09 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 45 min |
| Aug 27, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 67 min |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.